Hail, Clinton
- When
- July 10, 2:32 AM CST
- Where
- Clinton County, 3.73 mi E of Lilly
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.470, -94.400
An area of severe thunderstorms, moved across portions of the area, during the early morning hours of July 10, 2009. Large hail and damaging winds were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
An area of severe thunderstorms, moved across portions of the area, during the early morning hours of July 10, 2009. Large hail and damaging winds were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 9, 9:56 PM CST, 4 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1056 PM CDT THU JUL 9 2009 .DISCUSSION... THE MESOSCALE WILL RULE THE NEXT SEVERAL DAYS...WITH THE LARGER SCALE MODELS PROVIDING LIMITED GUIDANCE. COMPLEX OF STORMS THAT ROLLED OUT OF IOWA EARLIER THIS AFTERNOON HAVE DISSIPATED...BUT HAVE LEFT A WEAK OUTFLOW BOUNDARY DRAPED ACROSS NORTH CENTRAL AND NORTHEAST MISSOURI. NOT EXPECTED ADDITIONAL CONVECTIVE DEVELOPMENT THE REST OF THIS AFTERNOON OR EARLY THIS EVENING...WITH NEXT ROUND OF CONVECTION NOT EXPECTED TO IMPACT FORECAST AREA UNTIL MIDNIGHT OR LATER. STORMS ALREADY FIRING ACROSS EXTREME NORTHWEST IOWA...BUT DO NOT EXPECT MUCH OF PUSH IN THESE STORMS UNTIL COLD POOL BECOMES BETTER ESTABLISH AND UPSTREAM SHORT WAVE HELPS KICK SYSTEM SOUTHEAST WARD ALONG INSTABILITY AXIS. BROADBRUSHED LOW CHANCE POPS ACROSS THE NORTHERN CWA FOR LATER THIS EVENING...THEN EXPANDED AREA SOUTH AFTER MIDNIGHT. GIVEN H5 RIDGE AXIS...THUS CAP SHOWS LITTLE MOVEMENT IN THE NEXT 12-24 HOURS...NOT SURE HOW FAR SOUTH THE COMPLEX WILL MAKE IT BEFORE WEAKENING/DISSIPATING. LATER SHIFTS LIKELY WILL HAVE TO MAKE ADJUSTMENTS AS STORMS MOVE CLOSER TO FORECAST AREA. AFTER TONIGHT...LIKELY WILL HAVE ONE OR MORE OUTFLOW BOUNDARIES PLUS SURFACE FRONT THAT WILL SERVE AS FOCUS FOR MORE THUNDERSTORM DEVELOPMENT ON FRIDAY...IF ATMOSPHERE IS NOT TOO WORKED OVER. AGAIN...WILL HAVE TO WAIT TO SEE HOW CONVECTION EVOLVES TONIGHT BEFORE IDENTIFYING AREA OF BIGGEST CONCERN...THUS AGAIN BROADBRUSHED CHANCE POPS ACROSS THE AREA...WITH HIGHEST VALUES ACROSS NORTH CENTRAL AND NORTHEAST MISSOURI WHICH WILL BE LESS IMPINGED BY CAP AND CLOSER TO JET DYNAMICS. WITH LITTLE CHANGE IN UPPER LEVEL PATTERN EXPECTED THROUGH THE WEEKEND...FRONTAL BOUNDARY THAT WILL BE PUSHED INTO AREA TONIGHT WILL REMAIN QUASI-STATIONARY ACROSS THE FORECAST AREA. SHORT TERM MODELS DEPICT SEVERAL WEAK IMPULSES SKIRTING THE UPPER RIDGE TO THE SOUTH...HOWEVER ITS HARD TO PIN DOWN WHICH OF THESE TRANSIENT FEATURES WILL FORCE CONVECTION. THUS...KEPT CHANCES OF THUNDERSTORMS ON THE LOW SIDE...AND WILL LEAVE TO LATER SHIFTS TO MAKE ADJUSTMENTS AS MESOSCALE FEATURES BECOME MORE OBVIOUS. CONVECTIVE DEBRIS FROM VARIOUS MCS...WILL HAVE IMPACT ON DAYTIME TEMPERATURES. TEMPERATURES TODAY STRUGGLED TO REACH THE LOW 90S EVEN WHERE SUNSHINE WAS DOMINANT ALL DAY LONG...AND EXPECT A LITTLE MORE CLOUD COVER TOMORROW...THUS SHAVED A COUPLE MORE DEGREES OFF EXPECTED MAXIMUM TEMPERATURES FOR TOMORROW. TEMPERATURE FORECAST REMAINS MURKY THROUGH THE WEEKEND...AND WILL BE DEPENDENT ON ORIENTATION OF LINGERING BOUNDARY AND THUNDERSTORM ACTIVITY...WITH ENSEMBLE MEAN AND COOLER MET NUMBERS LOOKING MORE REASONABLE. 24 LONG TERM DISCUSSION...VERY TRICKY LONG RANGE FORECAST ON TAP AS MOST OF THE SENSIBLE WEATHER WILL HINGE ON PLACEMENT OF SURFACE BOUNDARIES AND TIMING OF UPPER LEVEL SHORTWAVE IMPULSES. A STATIONARY FRONT WILL BE STRETCHED ACROSS THE CWA ON SUNDAY. THE FRONT WILL BE THE FOCUS FOR AFTERNOON AND EVENING THUNDERSTORMS ON SUNDAY AND MONDAY. THERE IS SOME DISCREPANCY IN THE PLACEMENT OF THE FRONT BETWEEN THE ECMWF AND GFS WITH THE ECMWF PLACING IT FURTHER TO THE SOUTH THAN THE GFS. WITH THAT BEING SAID WENT AHEAD AND PLACED CHANCE POPS ACROSS THE I-70 CORRIDOR NWD WITH SLIGHT CHANCE POPS FURTHER SOUTH. ALSO LOWERED TEMPERATURES ACROSS THE NRN PART OF THE CWA TO ACCOUNT FOR THUNDERSHOWERS AND CLOUD COVER. A UPPER LEVEL RIDGE OVER THE SRN PLAINS ON SUNDAY AND MONDAY WILL RETROGRADE BACK TO THE SRN HIGH PLAINS LEAVING THE CWA UNDER NW FLOW ALOFT BY TUESDAY. GFS AND ECMWF ADVERTISES A UPPER SHORTWAVE EMBEDDED IN THE NW FLOW THAT WILL AGAIN BRING SHOWERS AND THUNDERSTORMS MAINLY TO THE NRN HALF OF THE CWA. WEDNESDAY A WEAK COLD FRONT MOVES THRU THE CWA BRINGING CONSIDERABLE CLOUDINESS AS WELL AS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS. DROPPED HIGHS A FEW DEGREES ON WEDNESDAY TO ACCOUNT FOR CLOUD COVER AND THE FRONT. NOT MUCH AGREEMENT IN MODEL SOLUTIONS AFTER WEDNESDAY AS GFS AGAIN BRINGS IN ANOTHER UPPER LEVEL SHORTWAVE WHICH IS NOT ADVERTISED ON THE ECMWF THUSLY JUST WENT WITH SLIGHT CHANCE POPS FOR MOST OF THE CWA. 73 && .AVIATION... FOR THE 06Z TAFS...STG CAP WILL PRECLUDE ANY SFC BASED CONVECTION THROUGH MOST OF THE DAY ON FRIDAY. ONE CONCERN IS LATE TNGT AND EARLY FRI MORNING. MODELS SUGGEST A NARROW ZONE OF ISENTROPIC LIFT ABOVE THE CAP WHICH MAY GENERATE A NARROW BAND OF ELEVATED SMALL BAND OF SHOWERS AND THUNDERSTORMS. CONFIDENCE IN PLACEMENT AND TIMING IS POOR. THEREFORE...WILL KEEP PROBABILITIES LOW. OTHERWISE...LLWS IS MARGINAL LATE TONIGHT AS THE 2000 FOOT WINDS INCREASE TO 35-40 KNOTS. AS TEMPS HEAT UP ON FRI...WINDS WILL BECOME GUSTY. FOR LATE FRI AFTN AND EVENING...A FRONTAL BOUNDARY WILL POSSIBLY MOVE THROUGH THE TERMINALS. HOWEVER...CHCS APPEAR LOW AT THIS TIME DUE TO THE STRENGTH OF THE CAP. DB && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 110 PM CDT THU JUL 9 2009 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-101815- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 110 PM CDT THU JUL 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT AN ONGOING COMPLEX OF THUNDERSTORMS WILL CONTINUE TO TRACK FROM SOUTHWEST IOWA INTO NORTHWEST AND NORTH CENTRAL MISSOURI THIS AFTERNOON. THE STORMS WITHIN THIS COMPLEX HAVE SHOWN A WEAKENING TREND...BUT STILL ARE CAPABLE PRODUCING GUSTY WINDS AND POSSIBLY PEA- SIZED HAIL. A MODERATELY UNSTABLE AIRMASS AND INCREASING SURFACE TEMPERATURES ACROSS NORTHWEST MISSOURI AND NORTHEAST KANSAS WILL CONTINUE TO SUSTAIN THE COMPLEX...AND MAY ALLOW FOR ADDITIONAL DEVELOPMENT FURTHER WESTWARD INTO NORTHEAST KANSAS...THOUGH DEVELOPMENT WILL BE HAMPERED BY WARMER TEMPERATURES IN THE MID-LEVELS OF THE ATMOSPHERE AS THE COMPLEX MOVES SOUTHWARD. IT IS POSSIBLE THAT THE COMPLEX OF STORMS COULD HOLD TOGETHER AND IMPACT AREAS AS FAR SOUTH AS THE INTERSTATE 70 CORRIDOR BY THE MID- TO LATE AFTERNOON HOURS. CURRENT THINKING IS THAT IN GENERAL STORMS WILL REMAIN BELOW SEVERE LIMITS...BUT AN ISOLATED SEVERE STORM IS NOT OUT OF THE QUESTION...WITH THE MAIN THREAT BEING FROM DAMAGING WINDS. LATER TONIGHT...ANOTHER COMPLEX OF STORMS IS EXPECTED TO DEVELOP ACROSS NEBRASKA AND IOWA AND MAY MOVE INTO THE AREA FROM THE NORTH. THIS COMPLEX WOULD LIKELY AFFECT AREAS OF NORTH OF HIGHWAY 36 DURING THE LATE EVENING HOURS BEFORE MOVING SOUTHWARD TOWARD THE MISSOURI RIVER VALLEY AFTER MIDNIGHT. THE MAIN HAZARD FROM THIS COMPLEX OF STORMS WOULD BE FROM HIGH WINDS BUT LARGE HAIL WOULD BE POSSIBLE INITIALLY IN THE MORE ROBUST THUNDERSTORM UPDRAFTS. AS THE COMPLEX SLIDES SOUTHWARD IT IS LIKELY THAT A TRANSITION TO MORE OF HEAVY RAIN EVENT...ALTHOUGH STRONG WINDS WOULD STILL BE POSSIBLE. HEAT INDEX VALUES MAY REACH THE LOW 100S ACROSS EAST CENTRAL KANSAS AND CENTRAL MISSOURI THIS AFTERNOON. INCREASING CLOUD COVER LATER THIS AFTERNOON...WILL LESSEN THE HEAT THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FRONTAL BOUNDARY WILL MOVE INTO THE AREA TONIGHT WHICH WILL ACT AS A TRIGGER FOR THUNDERSTORMS THROUGH THE WEEKEND. WHILE DEPENDENT UPON HOW MUCH CLOUD COVER IS LEFT OVER FROM THE THUNDERSTORM COMPLEX FRIDAY MORNING...IF THERE IS ENOUGH RECOVERY IN INSTABILITY...SHEAR IS STRONG ENOUGH TO PRODUCE A FEW SEVERE THUNDERSTORMS BY FRIDAY EVENING. THE MAIN HAZARDS FROM THESE STORMS WOULD LARGE HAIL AND DAMAGING WINDS. BY SATURDAY...THE PATTERN BECOMES TO MURKY TO DETERMINE WHETHER SEVERE STORMS ARE POSSIBLE. HEAT INDEX VALUES MAY ALSO REACH INTO THE LOWER 100S FRIDAY AFTERNOON SOUTH OF THE FRONTAL BOUNDARY. THESE HIGH READINGS WILL BE DEPENDENT UPON HOW MUCH RESIDUAL CLOUD COVER REMAINS DURING THE PEAK HEATING OF THE AFTERNOON. IF CLOUDS LINGER INTO THE AFTERNOON HOURS...THESE HIGH HEAT INDEX VALUES WILL NOT BE REALIZED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND AGAIN DURING THE OVERNIGHT HOURS. 24
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
311 AM CDT FRI JUL 10 2009
MOZ002-011-012-100845-
ANDREW-HOLT-NODAWAY-
311 AM CDT FRI JUL 10 2009
...SIGNIFICANT WEATHER ALERT FOR ANDREW...HOLT AND SOUTHERN NODAWAY
COUNTIES UNTIL 345 AM CDT...
AT 306 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF
CRAIG TO OREGON...MOVING EAST AT 30 MPH.
PENNY SIZE HAIL...AND WINDS UP TO 50 MPH ARE POSSIBLE WITH THESE
STORMS. THESE STORMS WILL ALSO PRODUCE VERY HEAVY RAINFALL.
THESE STORMS WILL BE NEAR...
MOUND CITY AROUND 320 AM CDT.
FILLMORE AROUND 330 AM CDT.
SAVANNAH AROUND 335 AM CDT.
MAITLAND AROUND 340 AM CDT.
THE TOWNS OF BIG LAKE...FORTESCUE...BIGELOW AND GRAHAM ARE ALSO IN
THE PATH OF THESE STORMS.
LAT...LON 4023 9508 4008 9489 3993 9467 3990 9495
3990 9500 3988 9504 3987 9511 3991 9515
3991 9520 3993 9520 3993 9523 4001 9533
4005 9542 4009 9539 4011 9540 4013 9543
4016 9545
PCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
326 AM CDT FRI JUL 10 2009
KSZ102-MOZ011-012-100900-
ANDREW-DONIPHAN-HOLT-
326 AM CDT FRI JUL 10 2009
...SIGNIFICANT WEATHER ALERT FOR NORTHERN DONIPHAN...SOUTHEASTERN
HOLT AND SOUTHWESTERN ANDREW COUNTIES UNTIL 400 AM CDT...
AT 324 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WHITE CLOUD...OR 8 MILES NORTHWEST OF
HIGHLAND...MOVING EAST AT 30 MPH.
PENNY SIZE HAIL...AND WINDS UP TO 50 MPH ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAINFALL WILL ALSO BE OCCURRING ALONG WITH
FREQUENT LIGHTNING.
THIS STORM WILL BE NEAR...
WHITE CLOUD AND HIGHLAND AROUND 330 AM CDT.
FOREST CITY AROUND 340 AM CDT.
OREGON AROUND 345 AM CDT.
FILLMORE AROUND 400 AM CDT.
THE TOWN OF IOWA POINT IS ALSO IN THE PATH OF THIS STORM.
LAT...LON 3999 9533 4000 9531 4001 9533 4005 9489
3983 9490 3985 9534
PCThe Pleasant Hill radar (KEAX), 74 km away, was scanning. The volume nearest the first event began at 08:33 UTC.
9 thunderstorm wind, 5 hail. Local standard time, as filed.
Tree was reported down and blocking a road.
A tree was reported down and blocking a road.
Four to six inch tree limbs were reported down.
Four to six inch tree limbs, were reported to have been snapped off.
A large tree limb fell on a car with minor damage reported.
Several trees were reported down on area roads.
Numerous trees were reported down.
Power lines and trees were reported down between Highways J and 10.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188253, 188254, 188255, 188258, 188256, 188260, 188259, 188268, 188257, 188267, 188261, 188265, 188262, 188263.